West Virginia, 2013

Damaging Winds in West Virginia, May 22, 2013

May 22, 2013 · NWS RLX · 2 events in 2 counties and zones

Strong heating occurred in a moist and unstable environment, well ahead of an approaching cold front in the lower Ohio Valley. Thunderstorms developed in West Virginia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$126,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong heating occurred in a moist and unstable environment, well ahead of an approaching cold front in the lower Ohio Valley. Thunderstorms developed in West Virginia during the afternoon. A few storms pulsed briefly to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 1:32 PM EST, 58 minutes earlier.

Area forecast discussion, May 22, 1:32 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT WED MAY 22 2013

.SYNOPSIS...
A COLD FRONT CROSSES LATE TONIGHT...FOLLOWED BY ANOTHER LATE
THURSDAY.  UPPER LOW CROSSES EARLY FRIDAY...FOLLOWED BY HIGH
PRESSURE...WITH COOLER AND DRIER AIR...FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
230 PM UPDATE...
INCLUDED SVR ATTRIBUTES IN WX GRIDS WITH ISSUANCE OF SVR WATCH.

PREVIOUS DISCUSSION BELOW...
TRACKING ANOTHER MID LVL WAVE MOVING NE ACROSS CENTRAL OH/KY AS
UPR TROF DROPS DOWN INTO UPR MS VALLEY. MOST OF HI RES
MDLS...RUC...AND NAM SEEM TO HAVE A GRASP ON THIS FEATURE AS IT
HEADS ACROSS CWA INTO THIS AFTN. USED LLVL MOISTURE CONVERGENCE
COUPLED WITH MID LVL LIFT ALONG WITH CURRENT SATELLITE TRENDS FOR
TIMING. CAP OVER AREA ERODING CURRENTLY JUST AS THIS FEATURE WILL
BE MOVING INTO W AND S ZONES. AS SUCH BEGIN TO RAMP UP POPS ACROSS
PORTIONS OF NE KY AND W LOWLANDS NEXT HR OR TWO...OVER TO KANAWHA
VALLEY BY 20Z...WITH LKLY POPS...WITH SCT WORDING UP TO THAT
POINT. NOT SURE HOW MUCH DEVELOPMENT REACHES INTO SE OH OR ALONG
OH RVR UP N. THUS HAVE ONLY LOW POPS THERE INITIALLY. OTHER AREA
OF CONVECTIVE INITIALIZATION ACROSS MUCH E RIDGES OF MTNS DOWN TO
SW VA AIDED WITH SOME SE UPSLOPE FLOW. IN FACT MDLS INDICATE THIS
CONVECTION MAY TRY TO COME OFF THE RIDGES TOWARD I79 CORRIDOR TO
COINCIDE WITH CONVECTIVE BAND MOVING THRU KANAWHA VALLEY.
THUS...HAVE SOME CAT POPS IN THIS AREA BY 21Z. MAY SEE A LULL W
ZONES ONCE THIS MOVES THRU UNTIL COLD FRONT APPROACHES BY 00Z AS
BL TRIES TO STABILIZE. QUESTION THEN BECOMES HOW ACTIVE IS FRONT
AS IT MOVES THRU TONIGHT. THINK SE OH STANDS TO SEE GREATEST
COVERAGE OF FRONTAL PCPN SHOULD AFTN ACTIVITY STAY MOSTLY E AND S
OF THEM. WILL ROLL WITH MDL CONSENSUS WITH LKLY POPS SLOWLY
SLIDING E OVERNIGHT WITH FRONT. GRADUALLY DECREASE THUNDER AS
WELL. SFC FRONT BECOMES RATHER DIFFUSE AND HARD TO FIND OVERNIGHT.
SOME LOW STRATUS EXPECTED WITH BOUNDARY OVERNIGHT IN ADDITION TO E
SLOPES. THIS MAY MITIGATE DENSE FG. HOWEVER...ACROSS W ZONES MAY
SEE SOME PARTIAL CLEARING WHICH MAY ALLOW FOR SOME LATE FG TO SET
IN.

SPC CONT SLIGHT RISK OVER MUCH OF AREA FOR THIS AFTN/EVE. MDL
SOUNDINGS LOOK SIMILAR TO YESTERDAY. SHOULD SEE SOME DECENT ML CAPE
ACROSS THE AREA WITH SLIGHTLY BETTER FLOW ALOFT COMPARED TO
YESTERDAY. THINK WIND IS GREATEST CONCERN AGAIN TDY WITH DOWNDRAFT
CAPE AND SFC-H7 DELTA THETA VALUES INDICATIVE OF DAMAGING WIND
POTENTIAL. FRZ LVL LOOKS TO BE ARND 12K WITH WETBULB HEIGHTS CLOSER
TO 10K...SO CANT RULE OUT SOME LARGER HAIL. CODED UP THE STRONG
ATTRIBUTES IN WX GRIDS FOR THIS AFTN.

PWATS ARND 1.5 AGAIN TDY BUT STORM MOTION/SPEED MAY MITIGATE
WATER CONCERNS IN SOGGY COAL FIELDS/SW VA/MTNS. WILL MONITOR
TRENDS THOUGH SHOULD RIDGE TOPS GET GOING EARLY.

UPR TROF TRACKS E ON THU WITH POTENTIAL SECONDARY FRONT AS WELL.
MAY SEE A COUPLE BANDS OF PCPN MOVE THRU WITH SOME LULLS IN
IN BETWEEN...ESPECIALLY IN MORNING. SFC INSTABILITY A LITTLE LOW
BUT STEEPENING LAPSE RATES MAY BRING A SMALL HAIL CONCERN IN THE
AFTN.

INHERITED TEMPS OVERALL LOOKED RATHER GOOD AND ONLY NEEDED SOME
MINOR TWEAKS. SHOULD BE COOLER TOMORROW AS UPR HEIGHTS FALL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
UNSETTLED WEATHER SLOWLY DIMINISHES THURSDAY AND FRIDAY...AS UPPER
TROUGH...AND ASSOCIATED COLD FRONT SWEEPS ACROSS THE REGION. THIS
WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE START OF THE SHORT TERM PERIOD. THE STORMS MAY CONTAIN SOME
STRONGER WIND GUSTS AS THERE WILL STILL BE MODERATE WINDS ALOFT. NO
SEVERE WEATHER IS EXPECTED THURSDAY AND FRIDAY AT THIS TIME.

A DRIER...AND COOLER AIR UNDER NORTHWESTERLY FLOW...WILL TAKE HOLD
FOR FRIDAY THROUGH SATURDAY AS THE UPPER TROUGH PUSHES EAST. COLDER
NIGHT SEEMS TO BE FRIDAY NIGHT...GENERALLY IN THE LOWER 40S
LOWLANDS...RANGING TO THE MID 30S HIGHER ELEVATIONS...PARTICULARLY
SATURDAY MORNING...ENHANCED BY RADIATIONAL COOLING PER GOOD
CLEARING...AND LIGHT SURFACE WINDS

HIGH PRESSURE BUILDS FROM THE NORTH FRIDAY INTO THE WEEKEND. SOME
FOG DEVELOPMENT POSSIBLE EARLY SATURDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HAVE GENERALLY FOLLOWED WPC THINKING FOR THIS PORTION OF THE
FORECAST.

HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER ACROSS THE AREA INTO
SUNDAY NIGHT.  HOWEVER...MODELS SUGGEST A FEW WEAK MID-LEVEL
SHORTWAVE MAY MOVE SOUTHEAST.  BELIEVE AREA SHOULD REMAIN DRY...WITH
A FEW MORE CLOUDS BEGINNING SATURDAY NIGHT

A WARM FRONT WILL THEN DEVELOP AND APPROACH THE REGION ON MONDAY. AS
A RESULT...THERE WILL BE A CHANCE OF SHOWERS AND STORMS MONDAY AND
TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

TEMPERATURES ON SATURDAY SHOULD BE NEAR NORMAL WITH DAYTIME HIGHS IN
THE 70S ACROSS THE LOWLANDS...WITH 60S ACROSS THE HIGHER
ELEVATIONS.  AS THE HIGH PUSHES EAST ON SUNDAY...EXPECT TEMPERATURES
TO WARM TO SLIGHTLY ABOVE NORMAL VALUES MONDAY AND TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MTN SHRA/TSRA THRU AFTN AIDED BY HEATING AND SE LLVL FLOW. HAVE
TEMPO GROUPS IN FOR MTN SITES FOR IFR VSBY IN CONVECTION.

ELSEWHERE...SCT CONVECTION INCREASING IN COVERAGE THRU AFTN AS A
MID LVL IMPULSE MOVES THRU WITH GREATEST INCREASE PEGGED C
LOWLANDS AND POINTS E. PUT SOME TEMPO GROUPS FOR KCRW WHERE
GREATEST CONFIDENCE LIES. SOME DAMAGING WIND GUSTS POSSIBLE IN ANY
STRONGER CONVECTION WHICH WILL HAVE TO BE MONITORED FOR TAFS.
MAXIMIZED COVERAGE ARND 21Z HERE. WILL THEN FOLLOW COLD FRONT
TRAVERSING ACROSS AFTER 00Z FROM W WITH ANOTHER BAND OF SHRA AND
POTENTIAL TSRA WITH BRIEF IFR VSBY POSSIBLE. EXPECT LOW STRATUS TO
DEVELOP OVERNIGHT...SCT OUT ACROSS W BY 12Z. FG TRICKY TONIGHT AND
HIGHLY DEPENDENT ON WHERE IT RA AND ANY STRATUS. FOR NOW...HAVE
GENERAL MVFR VSBY MOST TAF SITES. SHOULD IT CLR OUT W LATE...THEN
SOME PREDAWN DENSE FG MAY DEVELOP FOR KHTS/KPKB.

ANY STRATUS AND/OR FG WILL LIFT BY 13Z WITH LOW END VFR BASED CU
LATE MORNING ON. UPR TROF CROSSES TOMORROW WITH INCREASE ONCE
AGAIN IN SHRA ACTIVITY AND POSSIBLY SOME TSRA.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING AND DEGREE OF FLIGHT RESTRICTIONS DUE TO
CONVECTION THIS AFTERNOON AND TONIGHT COULD VARY...AS WELL AS TIMING
AND EXTENT OF DENSE VALLEY FOG OVERNIGHT TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR CONDITIONS POSSIBLE IN EARLY SATURDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/30
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ARJ
Hazardous weather outlook, May 22, 1:55 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT WED MAY 22 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-231900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
255 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 1:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT WED MAY 22 2013

WVZ030-031-039-221930-
HARRISON WV-LEWIS WV-UPSHUR WV-
228 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS...SOUTHERN
HARRISON AND WESTERN UPSHUR COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF BUCKHANNON...MOVING NORTH AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR HORNER...AND STONEWALL JACKSON LAKE STATE
PARK AROUND 245 PM...LORENTZ...AND WESTON AROUND 250 PM...JANE LEW...
AND JACKSON MILL AROUND 300 PM...LOST CREEK AROUND 310 PM...WEST
MILFORD AROUND 315 PM...NUTTER FORT AND STONEWOOD AROUND 325 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
94 AND 119.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3927 8018 3925 8017 3922 8018 3917 8023
      3912 8023 3909 8021 3878 8027 3884 8049
      3920 8054 3921 8052 3922 8054 3931 8055

26
Special weather statement, May 22, 1:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT WED MAY 22 2013

WVZ020-031-222000-
DODDRIDGE WV-HARRISON WV-
258 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE AND
NORTHERN HARRISON COUNTIES...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF
CLARKSBURG...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WALLACE AROUND 310 PM...LUMBERPORT AROUND 320
PM...SHINNSTON AROUND 325 PM AND ENTERPRISE AROUND 330 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3944 8033 3944 8028 3941 8022 3918 8060
      3933 8079 3943 8067 3946 8059 3944 8053
      3945 8052 3947 8049

26

The radar

The Charleston,WV radar (KRLX), 25 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
May 22, 2:30 PM EST to 2:32 PM EST
Where
Putnam County, 0.12 mi NNE of Mt Vernon to 0.42 mi ENE of Mt Vernon
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
38.452, -81.949

A microburst occurred in a mobile home park near Marina Park and into a housing development near Marina Drive. The peak wind gust was estimated around 75 mph. Several large trees were uprooted or blown down. Two mobile homes were destroyed by fallen trees with 5 others damaged. A vehicle was turned on its side by an uprooted tree. Another vehicle was damaged by a fallen tree. Two residents were taken to the hospital with minor injures and later released. A small private cemetery had 2 toppled trees. The exposed root systems dislodged several headstones.

Thunderstorm Wind, Roane

When
May 22, 3:30 PM EST
Where
Roane County, Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.720, -81.250

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441400, 441399.